Some problems on the boundary of fractal geometry and additive combinatorics

Michael Hochman*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

This paper is an exposition, with some new applications, of our results from Hochman (Ann Math (2) 180(2):773–822, 2014; preprint, 2015, http://arxiv. org/abs/1503.09043) on the growth of entropy of convolutions. We explain the main result on ℝ, and derive, via a linearization argument, an analogous result for the action of the affine group on ℝ. We also develop versions of the results for entropy dimension and Hausdorff dimension. The method is applied to two problems on the border of fractal geometry and additive combinatorics. First, we consider attractors X of compact families Φ of similarities of ℝ. We conjecture that if Φ is uncountable and X is not a singleton (equivalently, Φ is not contained in a 1-parameter semigroup) then dim X = 1. We show that this would follow from the classical overlaps conjecture for self-similar sets, and unconditionally we show that if X is not a point and dim Φ > 0 then dim X = 1. Second, we study a problem due to Shmerkin and Keleti, who have asked how small a set 0 ≠ Y ⊆ ℝ can be if at every point it contains a scaled copy of the middle-third Cantor set K. Such a set must have dimension at least dim K and we show that its dimension is at least dim K + δ for some constant δ > 0.

Original languageAmerican English
Pages (from-to)129-174
Number of pages46
JournalTrends in Mathematics
VolumePartF3
DOIs
StatePublished - 2017

Bibliographical note

Publisher Copyright:
© Springer International Publishing AG 2017.

Fingerprint

Dive into the research topics of 'Some problems on the boundary of fractal geometry and additive combinatorics'. Together they form a unique fingerprint.

Cite this